Tennessee, 2016

Flash Flooding and Damaging Winds in Tennessee, February 3, 2016

February 3, 2016 · NWS MRX · 10 events in 7 counties and zones

A vigorous frontal system ushered Gulf moisture into the area. A band of convection produced severe thunderstorms and locally heavy rainfall as it swept through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A vigorous frontal system ushered Gulf moisture into the area. A band of convection produced severe thunderstorms and locally heavy rainfall as it swept through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 2, 11:49 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Feb 2, 11:49 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1249 AM EST WED FEB 3 2016

.AVIATION...A STRONG COLD FRONT MOVING INTO THE SOUTHERN APPALACHIAN
REGION TONIGHT WILL BRING A LINE OF SHOWERS AND EVEN A FEW
THUNDERSTORMS ACROSS THE TAF SITES TONIGHT. ALSO...ACCOMPANYING
THE FRONT WILL BE STRONG WINDS ALOFT FOR LLWS. AS THE CONVECTION
MOVES THROUGH THE TAF SITES DURING THE OVERNIGHT HOURS...GUSTY
ERRATIC THUNDERSTORMS WINDS...LOWERING CLOUDS AND REDUCED VIS FOR
LOCAL MVFR TO IFR CONDITIONS CAN BE EXPECTED. CONDITIONS WILL IMPROVE
ACROSS THE REGION WEDNESDAY WITH THE PRECIP EXITING THE TAF STIES
DURING THE MORNING AND WINDS AND CLOUDS SLOWLY DECREASING IN THE
AFTERNOON.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR CHEROKEE-CLAY.

TN...HIGH WIND WARNING UNTIL 10 AM EST THIS MORNING FOR BLOUNT SMOKY
     MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-SEVIER SMOKY
     MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
     MONROE-UNICOI.

     WIND ADVISORY UNTIL 10 AM EST /9 AM CST/ THIS MORNING FOR
     ANDERSON-BLEDSOE-BRADLEY-CAMPBELL-CLAIBORNE-EAST POLK-
     GRAINGER-HAMBLEN-HAMILTON-HANCOCK-HAWKINS-JEFFERSON-KNOX-
     LOUDON-MARION-MCMINN-MEIGS-MORGAN-NW BLOUNT-NORTH SEVIER-
     NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST
     MONROE-RHEA-ROANE-SCOTT TN-SEQUATCHIE-SULLIVAN-UNION-
     WASHINGTON TN-WEST POLK.

VA...WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR LEE-RUSSELL-SCOTT-
     WASHINGTON-WISE.

&&

TD
Hazardous weather outlook, Feb 2, 4:28 PM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EST TUE FEB 2 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-032230-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
528 PM EST TUE FEB 2 2016 /428 PM CST TUE FEB 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. VERY STRONG
SUSTAINED WINDS OF 35 TO 50 MPH SEEING GUSTS UP TO 60 TO 70 MPH AT
TIMES OVERNIGHT ALONG THE EAST TENNESSEE MOUNTAINS AND SURROUNDING
FOOTHILLS. STRONG AND GUSTY WINDS OF 15 TO 30 MPH WITH GUSTS TO
AROUND 40 MPH CAN BE EXPECTED OVER MOST VALLEY LOCATIONS IN THE
AREA. A WIND ADVISORY IS IN EFFECT FOR THE VALLEY...AND A HIGH WIND
WARNING FOR THE EAST TENNESSEE MOUNTAINS.

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE INTO THE
AREA DURING THE OVERNIGHT HOURS. THE OVERALL SEVERE WEATHER THREAT
WILL BE MARGINAL. HOWEVER...STRONG GUSTY WINDS WILL BE THE MAIN
THREAT...AND FLASH FLOODING MAY OCCUR IF STORMS REPEATEDLY TRACK
OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

VERY STRONG WINDS OF 30 TO 40 MPH...WITH GUSTS TO 60 MPH IN THE
MOUNTAINS...AND BREEZY WINDS OF 15 TO 30 MPH IN THE VALLEY WILL
SUBSIDE BY LATE MORNING AND EARLY AFTERNOON AS THE STORM SYSTEM
PULLS AWAY FROM THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Feb 3, 12:02 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 AM EST WED FEB 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     NON-TSTM WND DMG 4 N CANEY BRANCH        36.10N 82.99W
02/02/2016                   GREENE             TN   BROADCAST MEDIA

            PORCH BLOWN OFF A MOBILE HOME.

&&

DH
Local storm report, Feb 3, 12:05 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 AM EST WED FEB 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     NON-TSTM WND GST S SEVIERVILLE           35.89N 83.58W
02/02/2016  M78 MPH          SEVIER             TN   MESONET

            COVE MOUNTAIN OBSERVED A WIND GUSTS TO 78 MPH.

&&

DH
Local storm report, Feb 3, 12:07 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
107 AM EST WED FEB 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     NON-TSTM WND GST CAMP CREEK              36.09N 82.77W
02/02/2016  M64 MPH          GREENE             TN   MESONET

            CAMP CREEK MET TOWER MEASURED A WIND GUSTS UP TO 64 MPH.

&&

DH
Special weather statement, Feb 3, 2:00 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 AM CST WED FEB 3 2016

TNZ081-082-030845-
BLEDSOE TN-SEQUATCHIE TN-
200 AM CST WED FEB 3 2016

SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE...AND SEQUATCHIE COUNTIES
UNTIL 245 AM CST...

AT 200 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF DUNLAP...MOVING NORTHEAST AT 65 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIKEVILLE...MOUNT CREST...CAGLE...OLD CUMBERLAND AND MELVINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3555 8546 3557 8542 3572 8526 3576 8526
      3577 8510 3576 8507 3577 8504 3575 8503
      3577 8494 3576 8492 3573 8494 3540 8549
      3541 8549 3541 8551 3542 8551 3543 8554
      3549 8554 3553 8560
TIME...MOT...LOC 0800Z 229DEG 55KT 3549 8555

DH

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 08:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bledsoe

When
February 3, 2:25 AM CST
Where
Bledsoe County, 1.49 mi SSW of Tiptop
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.610, -85.230

Several trees were reported down across the Cumberland Plateau.

Thunderstorm Wind, Sequatchie

When
February 3, 2:32 AM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.370, -85.390

Several trees were downed in Dunlap with numerous power outages reported.

Thunderstorm Wind, Bledsoe

When
February 3, 2:42 AM CST
Where
Bledsoe County, 0.69 mi S of Brayton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.470, -85.180

Several trees were reported down across the county.

Thunderstorm Wind, Marion

When
February 3, 2:48 AM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.060, -85.630

Wind speed was estimated at 60 mph at Jasper.

Flash Flood, Sequatchie

When
February 3, 2:55 AM CST to 4:15 AM CST
Where
Sequatchie County, 2 mi N of Dunlap to 2 mi WSW of Dunlap
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.409, -85.380

Multiple roads in the city of Dunlap were impassable due to flooding.

Thunderstorm Wind, Meigs

When
February 3, 4:06 AM EST
Where
Meigs County, 0.89 mi NE of Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.530, -84.790

A tree was reported down on highway 58.

Flash Flood, Bledsoe

When
February 3, 3:15 AM CST to 4:30 AM CST
Where
Bledsoe County, 7 mi N of Pikeville to 7 mi SW of Pikeville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.701, -85.200

Multiple roadways were flooded throughout the county.

Thunderstorm Wind, Rhea

When
February 3, 4:15 AM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.490, -85.010

Several trees were reported down across the southern half of the county.

Thunderstorm Wind, Roane

When
February 3, 4:40 AM EST
Where
Roane County, 2.36 mi SSE of Watts Bar Lake North
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.790, -84.580

Several trees were reported down near the Fairview community.

Flash Flood, Loudon

When
February 3, 6:05 AM EST to 7:15 AM EST
Where
Loudon County, 2 mi NNW of Philadelphia to 3 mi WSW of Philadelphia
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.707, -84.414

Submerged vehicle was reported on I-75 near mile marker 68.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617473, 617474, 617475, 617479, 614168, 617476, 614169, 617477, 617478, 614171.